The National Agency for the Safety of Medicines warns of a risk of serious allergy to muscle relaxants during anesthesia following the taking of a drug. Several cough syrups could thus no longer be authorized in France.
Some syrups against coughing could know there their last weeks or even months of existence in France. The National Agency for the Safety of Medicines (ANSM) has thus just warned of a risk of serious allergy to muscle relaxants if one is the subject of a General anaesthesia after taking this type of medicine. Quoted by BFMTV.COM, the ASNM points out that this damage can be caused even when the syrup has been swallowed for several weeks. earlier : “According to a new study, taking a medicine based on pholcodine, used against coughing, exposes you to a significant risk of having a serious allergy to muscle relaxants, indicated during general anesthesia, even if the anesthesia takes place several weeks after taking the drug”.
Risks of serious allergy to curares: four syrups in the viewfinder
Four cough syrups are targeted: Dimetane without sugar (Biocodex), Biocalyptol and Biocalyptol without sugar (Zambon) as well as Pholcodine (Biogaran). The risk of allergy was already known, hence the need, since 2011, to have a prescription to obtain these products. The preliminary results of a safety study now encourage the ANSM to estimate “their unfavorable risk-benefit ratio”considering “of the non-essential nature of these syrups and the existence of therapeutic alternatives“.
Marketing authorizations soon to be suspended
“Consequently”, continues the agency, “we plan to suspend the marketing authorizations (AMM) in France for pholcodine-based cough syrups and to carry out a recall of all of these syrups at the beginning of September”.
“No special monitoring” for current patients
Regarding people who have already taken one of these cough syrups or are currently under such treatment, the ANSM indicates that“there is no particular monitoring recommended at this time” for these patients. The latter are however invited to inform their anesthesiologist during a general anesthesia, if the latter has not asked them, beforehand, if they have already taken this type of syrup.